Fatal Outcome of the Inappropriate Use of an Organophosphate Compound (Sniper) in a Resource-Limited Setting
Chemical Science International Journal,
This case of unintentional organophosphate poisoning in a 9-year-old girl highlights the fatal consequence of the inappropriate use of an organophosphate pesticide bearing the trade name Sniper. The child developed significant organophosphate (OP) toxicity from dermal absorption of the chemical agent applied to her scalp by her mother and hairdresser in an attempt to treat head lice. This case also outlines the management of organophosphate poisoning, identifies the constrains of management in a resource-limited setting and emphasizes the need for prevention through community education and enforcement of regulatory measures.
- Unintentional organophosphate poisoning
- head lice
How to Cite
Adejoro Lara. Sniper: Marketers shun NADFAC order, continue selling suicide drug of choice. Healthwise. Punch Newspaper. Available:https://healthwise.punchng.com/sniper-marketers-shun-nadfac-order-continue-selling-suicide-drug-of-choice/
Thundiyil JG, Stober J, Besbellic N, Pronczukd J. Acute pesticide poisoning: a proposed classification tool. Policy and Practise. Bulletin of the World Health Organization. 2008;86:205–209.
Kayode Ojewale. Domestic sniper use: A ticking time bomb. Opinion. The Guardian Newspaper; 2019. Available:https://guardian.ng/opinion/domestic-sniper-use-a-ticking-time-bomb/
Bhuiyan MNH, Bhuiyan HR, Ahmed K, Dawlatana KM, Haque F, Rahim M, Bhuiyan MNI. Organochlorine insecticides (DDT and Heptachlor) in Dry Fish: Traditional washing and cooking effect on dietary intake Bangladesh J. Pharmacol. 2008;4:46-50.
Noshad H, Ansarin K, Ardalan MR, Ghaffari AR, Safa J, Nezami N. Respiratory failure in organophosphate insecticide poisoning. Saudi Med. J. 2007; 28(3):405-407.
Tunde-Ayinmode MF, Adegunloye OA. Parenting style and conduct problems in children: A report of deliberate self-poisoning in a Nigerian child. SAJP. 2011; 17(2):60-63.
Onyeji Ebuka. Nigeria: Suicide - Nigeria Bans 'Sniper' Chemical. Premium Times Newspaper; 2019. Available:https://www.premiumtimesng.com/health/health-news/336205-suicide-nigeria-bans-sniper-chemical.html
Kofod DH, Jors E, Varma A, Bhatta S, Thomsen JF. The use of self-reported symptoms as a proxy for acute organophosphate poisoning after exposure to chlorpyrifos 50% plus cypermethrin 5% among Nepali farmers: A randomized, double-blind, placebo-controlled, crossover study. Environmental Health. 2016; 15(122):1-10.
Kapka-Skrzypczak L, Cyranka M, Skrzypczak M, Kruszewski M. Biomonitoring and biomarkers of organophosphate pesticides exposure - State of the art. Ann Agric Environ Med. 2011;18:294–303.
Eze JN, Ndu IK, Edelu BO. Teenage organophosphate insecticide poisoning: An ugly trend in Enugu, Nigeria. Journal of Community Medicine and Primary Health Care. 30(1);99-108.
Ijezie E, Megbelayin F, Edem K, Ijezie AE. Accidental organophosphate poisoning in a child in Uyo, Nigeria: A public health alert. Int J Sci Rep. 2016;2(5):106-9.
Osaghae DO, Sule G. Socio‑demographic factors in accidental poisoning in children. J Med Med Sci. 2013;4:13‑6.
Adejuyigbe EA, Onayade AA, Senbanjo IO, Oseni SE. Childhood poisoning at the Obafemi Awolowo University Teaching Hospital.
Okeniyi JAO, Lawal OA. Accidental poisoning with Otapiapia: A local organophosphate‑containing rodenticide: A case report. Nig Med Pract. 2007;54: 100‑1.
Atanda AT, Yusuf I, Faro RO. Autopsy findings in paediatric poisoning with otapiapia. Niger J Basic Clin Sci. 2018; 15:98-100.
Oguche S, Bukbuk DN, Watila IM. Pattern of hospital admissions of children with poisoning in the Sudano‑Sahelian North eastern Nigeria. Niger J Clin Pract. 2007; 10:111‑5.
Why you should stop using Sniper insecticide indoors. Encomium; 2016. Available:https://encomium.ng/why-you-should-stop-using-sniper-insecticide-indoors/
Akhiwu HO, Ibrahim JS, Abdullahi SU, Akibu OO. The dilemma of managing childhood poisoning without adequate history in a resource-poor environment: Report of 4 cases. Niger J Basic Clin Sci. 2012;9:40-3.
Meller D, Fraser I, Kryger M. Hyperglycemia in anticholinesterase poisoning. CMAJ. 1981;124:745-8.
Coskun R, Gundogan K, Sezgin GC, Topaloglu US, Hebbar G, Guven M, et al. A retrospective review of intensive care management of organophosphate insecticide poisoning: Single-centre experience. Niger J Clin Pract. 2015;18: 644-50.
Kaur I, Jayashree K, Hiranandani M, Singhi SC. Severe organophosphate poisoning in a neonate. Indian Pediatrics, 1996;33:517-9.
Eddleston M, Chowdhury FR. Pharmacological treatment of organophorous insecticide poisoning: The old and the (possible) new. Br J Clin Pharmacol. 2016;81:462-470.
Osinaike BB, Oranusi IO, Akinyemi OA, Sanusi AA. Intensive care management of organophosphate poisoned patient: A test of critical care services in Nigeria. The Annals of African Surgery. 2013;10(2):50-54.
Abstract View: 175 times
PDF Download: 93 times